MAUDE Adverse Event Report: MICRO THERAPEUTICS, INC. DBA EV3 PIPELINE FLEX; INTRACRANIAL ANEURYSM FLOW DIVERTER

MICRO THERAPEUTICS, INC. DBA EV3 PIPELINE FLEX; INTRACRANIAL ANEURYSM FLOW DIVERTER
Model Number PED-500-18
Medical Device Problem Code Activation Failure (3270)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 09/22/2021
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
Medtronic received a report that the pipeline failed to open.The patient was undergoing surgery for treatment of a saccular, unruptured aneurysm in the left ophthalmic artery segment.The landing zone was 4.7mm on the distal side and 4.5mm on the proximal side.It was noted the patient's vessel tortuosity was moderate.It was reported that the ped was half deployed, and it was flattened.After several swings, it could not be opened.Took it out of the body and pushed it out from the microcatheter.The proximal end still could not be opened.The proximal part of the pipeline was positioned in a bend.Less than 50% of the pipeline had been deployed when it failed to open.The pipeline was resheathed less than or equal to 2 times.No additional steps or other devices required to open the pipeline.The pipeline was removed from the patient by cutting the microcatheter.Dapt (dual antiplatelet treatment) was administered, the pru level was unknown.Angiographic result post procedure showed slowed blood flow.There were no patient symptoms or complications associated with this event.The pipeline was not used for an indication that is not approved, and they were prepared as indicated in the ifu.Ancillary devices include a 8f vista sheath, 6f 116 navien guide catheter, and phenom 27 microcatheter.
 
Additional Manufacturer Narrative
The pipeline flex was returned within the inner pouch; inside of a biohazard bag and a shipping box.Visual inspection/damage location details: the distal and proximal dps restraints were found to be intact.The dps sleeves were found intact with no signs of damage.The distal hypotube and ptfe shrink tubing were found to be intact with no signs of elongation.The distal end of the braid was found fully opened and frayed.However, the proximal end of the braid was not opened due to damaged braid.No bend found on the pusher.No damages were found with the tip coil, distal marker, re-sheathing marker or with the proximal bumper.No other anomalies were observed.Conclusion: based on the returned device, the pipeline flex was confirmed to have failure to open at the proximal end as the proximal end of the braid was not opened due to damaged braid.In addition, the distal end of the braid was found fully opened and frayed.However, the cause could not be determined.The damage to the braid on the ends is likely the results of the physician re-sheathing the device more than recommended two times.Possible cause for failure to open includes patient tortuous anatomy.There was no non-conformance to specifications identified that led to the failure to open issue.Per our instructions for use (ifu): ¿begin to deliver the device using a combination of unsheathing the pipeline flex embolization device and pushing delivery wire simultaneously.After the distal end of the pipeline flex embolization device has successfully expanded, deploy the remainder of pipeline flex embolization device by pushing the delivery wire and/or unsheathing the pipeline flex embolization device.Resheathing and/or manipulation of the micro catheter, by locking down the delivery wire and moving both as a system, may facilitate expansion of the pipeline flex embolization device.The system is designed to allow for 2 full cycles of re-sheathing of the pipeline flex embolization device.Re-sh eathing the pipeline flex embolization device more than 2 full cycles may cause damage to the distal or proximal ends of the braid.Do not use in patients in whom the angiography demonstrates the anatomy is not appropriate for endovascular treatment, due to conditions such as severe intracranial vessel tortuosity or stenosis.¿ medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.

Brand Name
PIPELINE FLEX
Common Device Name
INTRACRANIAL ANEURYSM FLOW DIVERTER
Manufacturer (Section D)
MICRO THERAPEUTICS, INC. DBA EV3
9775 toledo way
irvine CA 92618
Manufacturer (Section G)
MICRO THERAPEUTICS, INC. DBA EV3
9775 toledo way
irvine CA 92618
Manufacturer Contact
glen belmer
9775 toledo way
irvine, CA 92618
6122713209
MDR Report Key12527157
Report Number2029214-2021-01197
Device Sequence Number4584512
Product Code OUT
UDI-Device Identifier00847536019690
UDI-Public00847536019690
Combination Product (Y/N)N
Initial Reporter CountryCH
PMA/510(K) Number
P100018
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2021
Device Explanted Year2021
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,Health Professional,Company Representative
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 03/11/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date10/28/2023
Device Model NumberPED-500-18
Device Catalogue NumberPED-500-18
Device Lot NumberB109014
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 09/22/2021
Supplement Date Received by Manufacturer02/24/2022
Initial Report FDA Received Date09/24/2021
Supplement Report FDA Received Date03/11/2022
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured10/28/2020
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient Age52 YR
Patient SexFemale